Advertisement

Drug Safety

, Volume 27, Issue 10, pp 729–734 | Cite as

Calculation of Doses of Drugs in Solution

Are Medical Students Confused by Different Means of Expressing Drug Concentrations?
  • Daniel W. WheelerEmail author
  • Dionysios D. Remoundos
  • Kim D. Whittlestone
  • Timothy P. House
  • David K. Menon
Short Communication

Abstract

Introduction: Our hypothesis was that clinical medical students find the different means of expressing the concentration of drugs in solution confusing. We are concerned that lack of formal teaching on this topic may make students liable to make drug dosing errors after they have qualified. Administering the wrong volume of a drug may have serious consequences for patient safety.

Study design and participant group: Web-based electronic multiple-choice examination of clinical medical students.

Methods: We asked clinical medical students at our university three multiple-choice questions concerning the concentration of lidocaine (lignocaine) and epinephrine (adrenaline) in solution and the maximal recommended dose of lidocaine. The incorrect options were wrong by factors of between 4 and 1000.

Results: One hundred and sixty-eight clinical students out of 350 contacted responded to an invitation to participate (response rate 48%). Twenty-seven percent answered every question incorrectly and 10% answered all three correctly. The mean score for all students was only 1.24 out of 3 (standard error 0.96). However, final-year students performed significantly better (p = 0.016), implying that some knowledge had been acquired informally. Their higher mean score resulted from correctly identifying the amount of epinephrine (p = 0.005) and lidocaine (p = 0.018) more frequently. Only 27% knew the maximal recommended dose of lidocaine, with no difference between years (p = 0.724).

Conclusions: A substantial majority of medical students are unable to calculate the mass of a drug in solution correctly. There is evidence that some students are picking up this skill during the course, because final-year students performed significantly better than first-year students. Modern medical student pharmacology teaching is highly sophisticated, encompassing genomics, molecular and cell biology. The ability to calculate drug doses safely appears to have been overlooked. Students should be familiar with these concepts, so as to avoid dose errors and associated morbidity, mortality and cost when they begin prescribing. To simplify calculations, drug packaging should express the concentration of drugs in solution solely as mass per unit volume, e.g. milligrams per millilitre.

Keywords

Medical Student Lidocaine Adverse Drug Event Lignocaine Levobupivacaine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

Sources of financial support: funding from departmental funds and Web space provided gratis by Centre for Applied Research in Educational Technologies, University of Cambridge, Cambridge, UK.

None of the authors have a conflict of interest to declare.

References

  1. 1.
    van den Bemt PMLA, Egberts TCG, de Jong-van den Berg LTW, et al. Drug-related problems in hospitalised patients. Drug Saf 2000 Apr; 22(4): 321–33PubMedCrossRefGoogle Scholar
  2. 2.
    Allan EL, Barker KN. Fundamentals of medication error research. Am J Hosp Pharm 1990 Mar; 47(3): 555–71PubMedGoogle Scholar
  3. 3.
    Dean B, Barber N, Schachter M. What is a prescribing error? Qual Health Care 2000 Dec; 9(4): 232–7PubMedCrossRefGoogle Scholar
  4. 4.
    Leape LL, Brennan TA, Laird N, et al. The nature of adverse events in hospitalized patients: results of the Harvard Medical Practice Study II. N Engl J Med 1991 Feb 7; 324(6): 377–84PubMedCrossRefGoogle Scholar
  5. 5.
    Bates DW, Cullen DJ, Laird N, et al. Incidence of adverse drug events and potential adverse drug events: implications for prevention: ADE Prevention Study Group. JAMA 1995 Jul 5; 274(1): 29–34PubMedCrossRefGoogle Scholar
  6. 6.
    Neale G, Woloshynowych M, Vincent C. Exploring the causes of adverse events in NHS hospital practice. J R Soc Med 2001 Jul; 94(7): 322–30PubMedGoogle Scholar
  7. 7.
    Wilson RM, Runciman WB, Gibberd RW, et al. The Quality in Australian Health Care Study. Med J Aust 1995 Nov 6; 163(9): 458–71PubMedGoogle Scholar
  8. 8.
    Classen DC, Pestotnik SL, Evans RS, et al. Adverse drug events in hospitalized patients: excess length of stay, extra costs, and attributable mortality. JAMA 1997 Jan 22-29; 277(4): 301–6PubMedCrossRefGoogle Scholar
  9. 9.
    Senst BL, Achusim LE, Genest RP, et al. Practical approach to determining costs and frequency of adverse drug events in a health care network. Am J Health Syst Pharm 2001 Jun 15; 58(12): 1126–32PubMedGoogle Scholar
  10. 10.
    Raschetti R, Morgutti M, Menniti-Ippolito F, et al. Suspected adverse drug events requiring emergency department visits or hospital admissions. Eur J Clin Pharmacol 1999 Feb; 54(12): 959–63PubMedCrossRefGoogle Scholar
  11. 11.
    Rothschild JM, Federico FA, Gandhi TK, et al. Analysis of medication-related malpractice claims: causes, preventability, and costs. Arch Intern Med 2002 Nov 25; 162(21): 2414–20PubMedCrossRefGoogle Scholar
  12. 12.
    Barker KN, Flynn EA, Pepper GA, et al. Medication errors observed in 36 health care facilities. Arch Intern Med 2002 Sep 9; 162(16): 1897–903PubMedCrossRefGoogle Scholar
  13. 13.
    Dean B, Schachter M, Vincent C, et al. Prescribing errors in hospital inpatients: their incidence and clinical significance. Qual Saf Health Care 2002 Dec; 11(4): 340–4PubMedCrossRefGoogle Scholar
  14. 14.
    Dean B, Schachter M, Vincent C, et al. Causes of prescribing errors in hospital inpatients: a prospective study. Lancet 2002 Apr 20; 359(9315): 1373–8PubMedCrossRefGoogle Scholar
  15. 15.
    O’Hare MC, Bradley AM, Gallagher T, et al. Errors in administration of intravenous drugs [letter]. BMJ 1995 Jun 10; 310(6993): 1536–7PubMedCrossRefGoogle Scholar
  16. 16.
    Rolfe S, Harper NJN. Ability of hospital doctors to calculate drug doses. BMJ 1995 May 6; 310(6988): 1173–4PubMedCrossRefGoogle Scholar
  17. 17.
    Edgar TA, Lee DS, Cousins DD. Experience with a national medication error reporting program. Am J Hosp Pharm 1994 May 15; 51(10): 1335–8PubMedGoogle Scholar
  18. 18.
    Stefanou A, Siderov J. Medical errors: dosage nomenclature of bleomycin needs to be standardised to avoid errors [letter]. BMJ 2001 Jun 9; 322(7299): 1423–4PubMedGoogle Scholar
  19. 19.
    Lawrence C. Drug management in skin surgery. Drugs 1996 Dec; 52(6): 805–17PubMedCrossRefGoogle Scholar
  20. 20.
    Adams LL, Gale D. Solving the quandary between questionnaire length and response rate in educational-research. Res High Educ 1982 Mar; 17(3): 231–40CrossRefGoogle Scholar
  21. 21.
    Ercole A, Whittlestone KD, Melvin DG, et al. Collusion detection in multiple choice examinations. Med Educ 2002 Feb; 36(2): 166–72PubMedCrossRefGoogle Scholar
  22. 22.
    Langford NJ, Martin U, Kendall MJ, et al. Medical errors: medical schools can teach safe drug prescribing and administration [letter]. BMJ 2001 Jun 9; 322(7299): 1424PubMedGoogle Scholar
  23. 23.
    Kaushal R, Bates DW, Landrigan C, et al. Medication errors and adverse drug events in pediatric inpatients. JAMA 2001 Apr 25; 285(16): 2114–20PubMedCrossRefGoogle Scholar

Copyright information

© Adis Data Information BV 2004

Authors and Affiliations

  • Daniel W. Wheeler
    • 1
    Email author
  • Dionysios D. Remoundos
    • 2
  • Kim D. Whittlestone
    • 3
  • Timothy P. House
    • 4
  • David K. Menon
    • 1
  1. 1.University Department of AnaesthesiaUniversity of Cambridge, Addenbrooke’s HospitalCambridgeUK
  2. 2.Department of MedicineNorfolk and Norwich University HospitalNorwichUK
  3. 3.Clinical and Biomedical Computing UnitUniversity of CambridgeCambridgeUK
  4. 4.Medicines Information Service, Addenbrooke’s HospitalCambridgeUK

Personalised recommendations